Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 207, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 28, 2016, 5:08 AM CDT for Osborne County, Smith County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2016, 5:08 AM CDT (10:08 UTC)
- Expired
- Jun 28, 2016, 5:22 AM CDT
- In force
- 14 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Osborne County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 85 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2058 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1835 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
783
WUUS53 KGID 281008
SVRGID
KSC141-183-281100-
/O.NEW.KGID.SV.W.0207.160628T1008Z-160628T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
508 AM CDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS...
SOUTHEASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 600 AM CDT
* AT 508 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
BELLAIRE...OR 33 MILES NORTHWEST OF BELOIT...MOVING SOUTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OSBORNE...DOWNS...PORTIS AND HARLAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3940 9878 3975 9878 3979 9855 3969 9850
3957 9851 3957 9849 3940 9849
TIME...MOT...LOC 1008Z 347DEG 17KT 3970 9865
HAIL...1.00IN
WIND...60MPH
$$
HEINLEIN1 follow-up statement
078
WWUS53 KGID 281022
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
522 AM CDT TUE JUN 28 2016
KSC141-183-281032-
/O.CAN.KGID.SV.W.0207.000000T0000Z-160628T1100Z/
OSBORNE KS-SMITH KS-
522 AM CDT TUE JUN 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OSBORNE AND
SOUTHEASTERN SMITH COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3940 9878 3975 9878 3979 9855 3969 9850
3957 9851 3957 9849 3940 9849
TIME...MOT...LOC 1019Z 347DEG 17KT 3964 9863
$$
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 4:47 AM CDT, 21 minutes earlier.
Area forecast discussion, Jun 28, 4:47 AM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Hastings NE 447 AM CDT TUE JUN 28 2016 .SHORT TERM...(Today and tonight) Issued at 447 AM CDT Tue Jun 28 2016 Welcome to the somewhat "unpredictable" whims of early-summer northwest flow aloft over the Central Plains. Obviously the main concern over these next 24 hours revolves around the timing/coverage and intensity of thunderstorms, and unfortunately confidence continues running below-average on all of these aspects. In theory, the "main event" in the short term is the possibility of a south-southeastward surging and potentially severe storm complex/MCS surging across mainly western portions of the CWA this evening/tonight, but given how poorly many models (both deterministic and higher-res convection-allowing) have handled these past 24 hours, it's hard to have a ton of faith in exactly how these next 24 play out. Taking a look at the current scene as of 4 AM, after the entire CWA remained void of strong/severe convection throughout Monday afternoon and most of the evening (despite what appeared to be a somewhat favorable setup for at least isolated severe), the late evening and overnight hours finally saw the flare-up of isolated/scattered strong (and at least 1 severe) storms within the southeast quadrant of the CWA. This overnight activity seems to be tied to the passage of a subtle mid level disturbance in our now-pronounced northwest flow aloft, interacting with a similarly-subtle zone of elevated convergence in the 850-700 millibar layer. Thanks to elevated instability up to generally around 1000 J/kg and deep-layer shear generally 30-35kt, a few of these storms have become a bit feisty. In addition, a corridor running from western/central Adams County southeastward into Jewell County has received respectable rainfall thus far of at least 0.25-0.50", with higher amounts of 1+" likely within especially northern Jewell. Meanwhile, the majority of the CWA has remained high and dry overnight, with only fairly light easterly breezes to the north of a subtle, nearly-stationary front draped west-east through northern KS. Low temps appear on track to bottom out in the 59-66 range in most places. Now looking ahead forecast-wise through today/tonight: Today: As already stated, it's just tough to have much faith in the precip chance (PoP) forecast in this setup, as quite honestly we continue in somewhat of a "forecast by nowcast" mode based on the very latest radar and higher-res model trends. In the larger scale scene of the mid-upper levels, the local area remains firmly under the northwest flow, along the northeastern periphery of a large- scale ridge anchored near the Four Corners. In theory, most of the CWA is probably dry/storm-free through the day, with the best chances for scattered activity this morning focused near/south of the state line and slowly sinking southward/departing with time. That being said, with seasonably-cool mid level temps implying very weak if any impactful capping and the presence of additional subtle waves working south-southeastward toward/into the CWA, this forecaster feels compelled/spooked enough to keep at least a slight chance 20 PoP going throughout the day in all areas. If the next shift is able to better pin down a truly dry area for a good chunk of the day, great, but at this point uncertainty is just too high to do so given all the highly-varying model QPF/simulated reflectivity solutions. Although not truly likely, will need to continue monitoring for an outside chance of severe storm or two especially this afternoon as the low-levels destabilize and deep layer shear increases to closer to 40+ knots. In other departments, assuming that skies average no worse than partly cloudy, went ahead and nudged up high temps 1-2 degrees given recent verification trends, putting nearly all areas into the 84-89 range. Breezes expected to average only 10-15 MPH from the east-southeast as weak pressure falls take place in response to a departing high pressure system and the next "somewhat" evident disturbance topping the ridge and emerging into the NE/WY/SD border area by late in the day. This evening/tonight: For those who have been monitoring PoP forecast closely for the past several days, will state up front that recent forecast/model struggles have lowered our confidence somewhat in what once looked like a fairly widespread complex/swath of storms to track across the CWA. As a result, at least for now, have lowered PoPs below the 60+ percent "likely" threshold across most of the CWA, but did maintain some low-end "likelies" within a handful of far western/southwestern counties especially for the 10 PM-4 AM time frame, as this area would seem to be most favored to catch the brunt of any southeast-diving storm complexes. That's not to say that parts of the central/eastern CWA will not receive a decent rain event tonight, but again just cannot justify likely percentages at this time. Agree with SPC in keeping the vast majority of the current Slight Risk area to our west-northwest, as the general expectation is for discrete/semi-discrete severe storms to erupt in the northwest NE/southwest SD area late this afternoon/early evening and then grow upscale into a potentially organized MCS as it heads southeast, again probably mainly toward our western CWA. Worst-case scenario for our area is an organized damaging-wind event of 70+ MPH, but that's far from a sure thing, and could just as easily foresee only a few strong-to-marginally severe storms with quarter hail/60 MPH winds, again mainly favoring western counties but potentially creeping at least as far east as the Hwy 281 corridor as well. Given what should be a reasonably-progressive nature of convection, am not overly- worried about flash flooding, but could easily foresee a decent coverage of generally 1-2" amounts in the west, and lesser average amounts central/east. Again, want to make it clear that we have lost confidence in the CWA as a whole lying in the "crosshairs" of convection tonight, and as a result, some will likely see decent rains while other will not. Temp-wise, lows tonight should be similar to this morning, meaning generally 60-65. .LONG TERM...(Wednesday daytime through Monday) Issued at 447 AM CDT Tue Jun 28 2016 The main focus of the short term forecast is chances of precipitation and severe weather. Frankly, confidence is low for determining chances of precipitation and same goes for timing as numerical models continue to lose any semblance of having any kind of grasp on precipitation, neither temporally nor spatially. As for severe weather, we could probably have a strong to severe storm from time to time, considering intermittent increases in instability and shear, but again, timing is almost anybody's guess as models are highly unreliable. For temperatures, wind, and dewpoints, Superblend initializations have not been half bad and have chosen to follow closer to these solutions. For sky cover, models tend to under-forecast cirrus that occur from thunderstorms, especially at night, and this will need to be taken into account. Highs will generally be in the lower to mid 80s through the weekend, but warming up into the 90s for next week as the subtropical ridge is forecast to strengthen. West/northwest flow will persist for the extended as a rather wavy surface boundary hangs nearby in the Central Plains/Front Range for much of the time. With multiple low-amplitude waves and the surface boundary for a focus for thunderstorm development. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Tuesday night) Issued at 1248 AM CDT Tue Jun 28 2016 General overview: While confidence is relatively high that VFR ceiling/visibility will prevail through the period (although could foresee a low-end VFR ceiling for a time), confidence in the timing/likelihood of potential thunderstorm activity is solidly below average. Precipitation/thunderstorms: Right off the bat this morning, a small area of thunderstorms is ongoing roughly 30 miles south/southeast of the terminals, but at least in the next few hours, this is not expected to be a factor. IF (a "big if") storms were to affect KGRI/KEAR during the period, this would in theory be most favored during the 12z-18z time frame. However, confidence is still too low at this time to even introduce a generic "vicinity" (VCTS) mention. Obviously amendments will be made as necessary. Surface wind: Not accounting for any possible thunderstorm outflow effects, sustained speeds should average under 12kt for most of, if not the entire period, with direction generally transitioning from northeast early this morning, to southeast through much of the day/evening. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Pfannkuch LONG TERM...Heinlein AVIATION...Pfannkuch
Hazardous weather outlook, Jun 27, 10:21 PM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1021 PM CDT MON JUN 27 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 290330- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1021 PM CDT MON JUN 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR SOME THUNDERSTORMS OVERNIGHT. THESE STORMS ARE NOT ANTICIPATED TO BE SEVERE AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS THROUGHOUT THE TUESDAY THROUGH SUNDAY TIME FRAME. ALTHOUGH IT IS NEARLY IMPOSSIBLE TO RULE OUT AT LEAST HIT-AND-MISS ACTIVITY ON ANY GIVEN DAY OR NIGHT...IT CURRENTLY APPEARS THAT SOME OF THE MOST WIDESPREAD COVERAGE MIGHT OCCUR TUESDAY NIGHT INTO WEDNESDAY...IF AN ORGANIZED COMPLEX OF STORMS MOVES IN FROM THE NORTH OR NORTHWEST. GIVEN ALL OF THE THUNDERSTORM CHANCES DURING THE NEXT SEVERAL DAYS...THERE IS A DECENT BET FOR A FEW ROUNDS OF SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...ALONG WITH HEAVY RAINFALL AND THE POTENTIAL FOR LOCALIZED FLOODING. CURRENTLY...THERE IS AT LEAST A MARGINAL RISK OF SEVERE STORMS ACROSS THE ENTIRE OUTLOOK AREA FROM TUESDAY EVENING INTO WEDNESDAY MORNING. A MARGINAL RISK EXISTS FOR WEDNESDAY AFTERNOON INTO EVENING ACROSS MUCH OF SOUTH CENTRAL NEBRASKA. ADDITIONAL CHANCES FOR SEVERE WEATHER COULD MATERIALIZE LATER IN THE WEEK...BUT IT IS STILL TOO EARLY TO CONFIDENTLY ASSESS THIS POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS BILLINGS WRIGHT
In the hours before
Special weather statement, Jun 28, 1:43 AM CDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
143 AM CDT TUE JUN 28 2016
KSZ007-NEZ085-086-280730-
JEWELL KS-WEBSTER NE-NUCKOLLS NE-
143 AM CDT TUE JUN 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR JEWELL...SOUTHWESTERN NUCKOLLS
AND SOUTHEASTERN WEBSTER COUNTIES UNTIL 230 AM CDT...
AT 143 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOSTWICK...OR 39 MILES NORTH OF BELOIT...MOVING SOUTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SUPERIOR...MANKATO...JEWELL...GUIDE ROCK...BURR OAK...FORMOSO...RANDALL...
WEBBER...MONTROSE...BOSTWICK AND LOVEWELL STATE PARK.
LAT...LON 3957 9808 3957 9822 4013 9844 4024 9820
3996 9793 3961 9793
TIME...MOT...LOC 0643Z 334DEG 37KT 4002 9825
HEINLEINSpecial weather statement, Jun 28, 2:31 AM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
231 AM CDT TUE JUN 28 2016
KSZ007-019-280815-
JEWELL KS-MITCHELL KS-
231 AM CDT TUE JUN 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL AND
SOUTHEASTERN JEWELL COUNTIES UNTIL 315 AM CDT...
AT 230 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MONTROSE...OR 20 MILES NORTH OF BELOIT...MOVING SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BELOIT...MANKATO...JEWELL...ASHERVILLE...FORMOSO...SIMPSON...RANDALL...
SCOTTSVILLE AND MONTROSE.
LAT...LON 3931 9811 3978 9824 3987 9804 3974 9793
3938 9793
TIME...MOT...LOC 0730Z 331DEG 25KT 3976 9810
HEINLEINSpecial weather statement, Jun 28, 3:06 AM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
306 AM CDT TUE JUN 28 2016
KSZ007-280845-
JEWELL KS-
306 AM CDT TUE JUN 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEWELL COUNTY UNTIL 345
AM CDT...
AT 306 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BURR OAK...OR 35 MILES NORTH OF BELOIT...MOVING SOUTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MANKATO...JEWELL...BURR OAK AND MONTROSE.
LAT...LON 3957 9829 3996 9849 4000 9839 4000 9824
3969 9798
TIME...MOT...LOC 0806Z 332DEG 20KT 3994 9834
HEINLEINSpecial weather statement, Jun 28, 3:46 AM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
346 AM CDT TUE JUN 28 2016
KSZ006-007-NEZ085-280930-
JEWELL KS-SMITH KS-WEBSTER NE-
346 AM CDT TUE JUN 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JEWELL...EASTERN
SMITH AND SOUTHWESTERN WEBSTER COUNTIES UNTIL 430 AM CDT...
AT 346 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF INAVALE...OR 38 MILES NORTHEAST OF PHILLIPSBURG...MOVING
SOUTHEAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEBANON...ESBON AND BELLAIRE.
LAT...LON 4000 9880 4000 9873 4005 9873 4009 9860
3969 9831 3958 9864
TIME...MOT...LOC 0846Z 337DEG 23KT 4000 9867
HEINLEINSpecial weather statement, Jun 28, 4:57 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 457 AM CDT TUE JUN 28 2016 KSZ006-018-281030- OSBORNE KS-SMITH KS- 457 AM CDT TUE JUN 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSBORNE AND SOUTHEASTERN SMITH COUNTIES UNTIL 530 AM CDT... AT 457 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BELLAIRE...OR 34 MILES EAST OF PHILLIPSBURG...MOVING SOUTH AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS POSSIBLY IMPACTED INCLUDE... SMITH CENTER...DOWNS...LEBANON...PORTIS...HARLAN AND BELLAIRE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3982 9877 3981 9855 3949 9850 3950 9884 TIME...MOT...LOC 0957Z 358DEG 19KT 3974 9867 PFANNKUCH
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:43 AM CDT | Special Weather Statement | GID | Jewell | 47 min |
| Jun 28, 1:49 AM CDT | Severe Thunderstorm Warning | GID | Jewell | 41 min |
| Jun 28, 2:31 AM CDT | Special Weather Statement | GID | Jewell | 44 min |
| Jun 28, 3:06 AM CDT | Special Weather Statement | GID | Jewell | 39 min |
| Jun 28, 3:46 AM CDT | Special Weather Statement | GID | Smith | 44 min |
| Jun 28, 4:57 AM CDT | Special Weather Statement | GID | Smith | 33 min |
| Jun 28, 7:29 AM CDT | Special Weather Statement | GID | Mitchell | 16 min |
| Jun 28, 7:45 AM CDT | Special Weather Statement | GID | Smith | 15 min |
| Jun 28, 8:03 AM CDT | Special Weather Statement | GID | Smith | 27 min |
| Jun 28, 8:39 AM CDT | Special Weather Statement | GID | Osborne | 21 min |
| Jun 28, 8:47 AM CDT | Special Weather Statement | GID | Osborne | 13 min |
| Jun 28, 9:28 AM CDT | Special Weather Statement | GID | Smith | 17 min |
| Jun 28, 9:44 AM CDT | Special Weather Statement | GID | Smith | 16 min |
| Jun 28, 9:49 AM CDT | Special Weather Statement | GID | Osborne | 26 min |
| Jun 28, 11:45 AM CDT | Special Weather Statement | GID | Osborne | 15 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.